Key result
Exposure to atypical antipsychotics resulted in altered mental status and markedly elevated creatine kinase (up to 7101), highlighting a presentation of silent Neuroleptic Malignant Syndrome.
Case Report (n=1)
This case highlights that some cases of Neuroleptic Malignant Syndrome may present atypically with only altered mental status and increased creatine kinase, requiring high clinical suspicion and prompt treatment.
May warrant vigilance for silent NMS with atypical antipsychotics; hypothesis-generating for atypical presentations pending larger studies.
34-year-old African American male with a diagnosis of schizophrenia was placed on aripiprazole and risperidone for psychosis and mood stabilization. Two days after medication initiation, the patient's mentation was altered and he appeared confused with an elevated creatine kinase (CK) at 7101. Medications were held and CK normalized with IV fluids. Quetiapine was initiated after medical stabilization along with lithium and paliperidone palmitate injections. After the second dose of paliperidone palmitate, the patient's mentation was altered, and repeat CK was 4272. The patient received 4 liters of IV fluid and his mental status returned to baseline. There were two case studies noted that had marked increases in serum CK with risperidone use. The first was in an adolescent who was titrated to a dose of risperidone 3mg/ day but the only abnormality was an increase in his CK levels. The next case report was in a 40-year-old female who was on risperidone 2.5mg /day for one year. She had an intention tremor, minor muscle weakness of the lower extremities with a blood pressure of 140/100 and a pulse of 100. She manifested more clinical signs of possible Neuroleptic Malignant Syndrome (NMS). This case highlights the importance of laboratory investigations when there is a high suspicion of possible NMS. It also highlights that some cases of NMS may only present as altered mental status and increased CK in which quick treatment may lead to the prevention of full-blown clinical manifestations of NMS which could be life-threatening.
No takes yet. Share an insight, caveat, or question.
Edinoff et al. (2022) conducted a case report in Schizophrenia and Neuroleptic Malignant Syndrome (n=1). Atypical antipsychotics (aripiprazole, risperidone, paliperidone palmitate) was evaluated on Altered mental status and elevated creatine kinase (CK). Exposure to atypical antipsychotics resulted in altered mental status and markedly elevated creatine kinase (up to 7101), highlighting a presentation of silent Neuroleptic Malignant Syndrome.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: